Woman, 29, says she turned into a recluse and became suicidal after hormonal coil ’caused life-changing acne’ and cysts the size of golf balls on her cheeks
- Ellie Short, 29, from Essex, claims developed severe acne due to hormonal coil
- She was fitted with hormonal coil Mirena when she was 21, in 2013 and got acne
- She said the acne grew worse over time in spite of removing coil aged 23
- Spent £3,000 trying to fix her acne before taking the drug Roaccutane
A has revealed she was left feeling suicidal after the contraceptive coil caused her to develop acne and cysts the size of ‘golf balls’ on her cheeks.
Ellie Short, 29, from Billericay, Essex, claims she developed life-changing acne in 2013, when she was fitted with the Mirena Intra-Uterine Device (IUD) – a hormonal form of contraception.
The personal assistant claims she never had acne before being fitted with the coil when she was 21.
She’s since spent £3,000 of fruitless attempts to fix her skin since having the IUD removed six years ago, before eventually being treated with the controversial drug Roaccutane.
Ellie added she turned into a recluse and thought about taking her own life due to the severe acne, which persisted after she removed the IUD in 2015, when she was 23.
Acne is a listed side-effect of the Mirena coil, and a study by the FDA in the US found that 5 per cent of users reported the skin condition after being fitted with the IUD.
Bayer the manufacturer of Mirena coil has been contacted for comment.
Ellie Short, 29, from Billericay, Essex, claims she developed life-changing acne in 2013, when she was fitted with the Mirena Intra-Uterine Device – IUD – a hormonal form of contraception commonly called the hormonal coil. She claimed that she had perfect skin growing up, left, and developed the acne, right, due to the coil
Ellie said: ‘My skin was perfect before I had the coil. At first, it was the odd spot here and then which progressively got worse.
‘My confidence hit an all-time low as I had boils on my face. They were the size of golf balls on my cheeks, and they were so painful I couldn’t even lie on my side.
‘I know I don’t have the worst case of acne ever, but to me it was. I couldn’t cover them up with make-up they were so big.
‘Acne isn’t life-threatening so I couldn’t get an appointment with my GP during the peak of the pandemic.
After acne ight year battle with her skin, Ellie used the Roaccutane treatment, which is used inn case of extreme acne (pictuerd now)
‘Even though I explained to the doctor that my skin was impacting my mental health and making me suicidal.’
Ellie’s family have a history of ‘good skin’ – which is why she believes the coil she had fitted when she was aged 21 is to blame.
She adds: ‘The acne came pretty much straight after I had the coil in.
‘I used to just have the odd spot here and there, and suddenly I had this terrible acne.
‘I had a lot of issues with it as well as my skin, including really bad pain.
‘Many people try and dispute that the coil can cause acne.
Before she had the coil (pictured left), Ellie had the odd spot here and there, but her skin was clear. The personal assistant said she developed pimples the size of golf balls at the height of her acne, pictured right
‘But it’s literally putting hormones into your body and there are studies that show it can cause hormonal acne.
‘I wasn’t warned about that as a side effect when I went to get it put in.’
Although Ellie’s coil was removed when she was 23 she says the devastating acne stayed with her.
Over the years Ellie saw various dermatologists, even paying £3,000 for a private consultation, but despite trying various prescribed medications and topical treatments, nothing helped.
She said: ‘I know I was one of the lucky ones growing up.
‘People always used to comment on how amazing mine and my families skin looked then suddenly I was the odd one out.
Ellie said she didn’t realise how much acne would affect her mental health. It even affected her lips, pictured, as well as her cheeks and chin
How progestin in IUDs can lead to hormonal imbalance that causes excess production of sebum
An IUD – Intrauterine Device – also known as coil, is a T-shaped plastic and copper device that is put in the womb as a form of contraception on women.
There are several types of IUDs, namely hormonal and copper ones.
Hormonal IUDs release hormones with aim to stop the fertilization of a woman’s eggs.
There are several brands of hormonal coils in the UK.
Mirena, the coil used by Ellie, releases a hormone called progestin into the body, which prevents pregnancy.
Like any medication, Mirena carry possible side effects, including acne.
This is because progestin is an androgenic hormone, which can lead to a hormonal imbalance that affect the body’s sebum production.
Bayer, who manufactures Mirena and other IUDs said that five per cent of its users reported acne after they were fitted.
14.5 per cent of users of another hormonal IUD, Kyleena, which works like Mirena, reported they suffered from acne after being fitted, making it one of the most likely side-effects.
Other side-effects for Mirena include:
– Breast tenderness
– Irregular bleeding, which can improve after six months of use
– Mood changes
– Cramping or pelvic pain
Source: Mayo Clinic, Healthline.com
‘I didn’t realise how difficult it would be, and how badly acne would affect my mental health.
‘I didn’t leave the house, because I was embarrassed and I didn’t want to stay around anyone’s house because I couldn’t take my makeup off.
‘I used to love going swimming and going to the gym but I stopped because I hated not wearing make-up.
‘Acne affects everything and it really changed everything in my life.
‘Being out with no make-up on was like hell.’
An online dermatologist reached out to Ellie and was able to put her on medication without the huge price tag.
Ellie was prescribed Roaccutane by an online dermatologist company called Zapped, and set about improving her mental and physical health to give her the best chance of successful treatment.
She said: ‘You have to be in the right place mentally to start Roaccutane.
‘I began eating better, going on walks and practising yoga along with listening to positive podcasts to improve my mental health.
‘I had literally tried everything else before I went on it.
‘It can be really dangerous, and the side effects can be pretty harsh.
‘I have to have regular liver, heart, and kidney tests.
‘I finished the seven-month course about a month ago and my skin is clear, I don’t have any spots or boils anymore.’
Ellie now uses her experiences to champion skin positivity on Instagram.
She said: ‘I finally have my confidence back and I can even post a photo online without makeup.
‘Now that I’ve healed my skin I want to help others heal theirs.’
You can check out Ellie’s skin and body positivity platform on her Instagram @ellshortx
Bayer the manufacturer of Mirena coil has been contacted for a right of reply.
The bubbly personal assistant turned into a recluse who was scared of showing her face to the world, pictured
The PA claimed she also suffered from bad pains when she was fitted with the coil, before it was removed two years later
Source: Read Full Article